Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Lubbock, TX

August 20, 2012Lamb County, Texas

NWS Lubbock, TX issued this special weather statement at Aug 20, 2012, 7:21 PM CDT for Lamb County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 7:21 PM CDT (00:21 UTC)
Expired
Aug 20, 2012, 7:45 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX

County Lamb County, TX

The radar

The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WWUS84 KLUB 210021
SPSLUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
721 PM CDT MON AUG 20 2012

TXZ027-028-210045-
BAILEY-LAMB-
721 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM 13 MILES WEST OF LITTLEFIELD...MOVING 
EAST-SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND 
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3402 10260 3402 10224 3383 10230 3383 10262
      3388 10273
TIME...MOT...LOC 0021Z 293DEG 14KT 3390 10254

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:36 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 20, 6:36 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT MON AUG 20 2012

.AVIATION...
AREA OF TSRA TO THE NW OF KLBB WILL CONTINUE MOVING TOWARD THE
TERMINAL AND LOOKS LIKE IT COULD ARRIVE AROUND 01Z-02Z IF MOTION
REMAINS STEADY STATE. THERE ARE INDICATIONS THAT STORM COMPLEX
BEHIND THE INITIAL STORM MAY CAUSE THINGS TO SURGE OUT AS NEAR
SURFACE COLD POOL PROCESSES DOMINATE. WITH THE INCREASED
DEVELOPMENT NORTH OF OUR AREA...KCDS MAY BECOME INVOLVED LATER
THIS EVENING AS WELL. OUTSIDE OF CONVECTIVE AREAS...VFR
ANTICIPATED ALTHOUGH THERE MAY BE SOME HINTS OF LOW LEVEL STRATUS
BEHIND THE STORMS...BUT WE WILL ADDRESS THAT IT IF THERE ARE
INDICATIONS OF THAT VERIFYING AS THE EVENING GOES ON.

&&

.PREV DISCUSSION... /ISSUED 409 PM CDT MON AUG 20 2012/

UPDATE...
UPDATED GRIDS AND TEXT PRODUCTS TO INCORPORATE WW586 FOR OUR
WESTERN TWO ROWS OF COUNTIES.

PREV DISCUSSION... /ISSUED 343 PM CDT MON AUG 20 2012/

SHORT TERM...
A MOISTURE AXIS CONTINUES TO ADVECT EASTWARD THROUGH THE SOUTHERN TX
PANHANDLE AND SOUTHERN PLAINS. WHILE CONVECTION HAS NOT FIRED UP JUST
AS OF YET...THIS WILL FUEL THE LOWER LEVELS TO AID IN CONVECTION
LATER TODAY. THIS IS EVIDENT WITH CURRENT SURFACE OBS WITH DEWPOINTS
RISING TO THE UPPER 50S AND LOW 60S WEST OF THIS AXIS. CURRENT WV
IMAGERY SHOWS MONSOONAL MOISTURE COVERING THE OK/TX PANHANDLE AND
THE SOUTHERN PLAINS. CURRENTLY CONVECTION IS BEGINNING TO SHOW UP IN
WESTERN NM...AND IS FORMING ALONG A FRONTAL BOUNDARY. AS THE
BOUNDARY MOVES EASTWARD CONVECTION WILL FOLLOW AND ENTER THE WESTERN
ZONES OF THE CWA BY EARLY EVENING. CHANCES FOR THUNDERSTORM
DEVELOPMENT AND COVERAGE SHOULD BEGIN TO INCREASE LATER TONIGHT
PRIMARILY IN THE SOUTHWESTERN TX PANHANDLE AS A SHORTWAVE NEAR WY/CO
PROGRADES SOUTHEASTWARD AND PROVIDE ADDITIONAL LIFT. THIS WILL
SPREAD OVER TO THE SOUTHEASTERN TX PANHANDLE AND THE ROLLING PLAINS
DURING THE EARLY MORNING HOURS...WITH RAIN CHANCES TAPERING OFF BY
TOMORROW AFTERNOON. A MARGINAL THREAT FOR SVR HAIL AND WIND EXISTS
THROUGH TONIGHT. THE 12Z NAM IS SHOWING MLCAPE VALUES UP TO 1000
J/KG. HAIL WILL BE POSSIBLE...BUT THE PRIMARY THREAT WILL BE WIND
WITH ADIABATIC LAPSE RATES AT THE LOW LEVELS COUPLED WITH VEERING
WINDS. OVERALL DEEP LAYER SHEAR IS NOT TOO IMPRESSIVE AND THE MID AND
UPPER LEVELS WILL REMAIN FAIRLY MOIST. ALDRICH

LONG TERM...
A FEW OPPORTUNITIES FOR RAIN IN THE COMING DAYS AS ACTIVE PATTERN...
EMBEDDED DISTURBANCES AND DECENT LOW AND MID LEVEL MOISTURE IN NWLY
FLOW ALOFT ACT IN CONCERT...FINALLY GIVING WAY TO UPPER TROF MOVING
ACROSS THE AREA TOWARD THE WEEKEND. DID MAKE A FEW SUBTLE MAINLY
TIMING CHANGES TO EXTENDED FORECAST. SUBSIDENCE IN THE WAKE OF THE
INITIAL SHORTWAVE MAY INHIBIT CONVECTIVE ACTIVITY TUESDAY NIGHT AND
WEDNESDAY TO BEGIN THE PERIOD. SECOND SHORTWAVE IS FCST TO MOVE OUT
OF THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS WED NIGHT. THE TAIL
END OF THIS WAVE MAY INFLUENCE THE WEATHER INTO WEST TEXAS WITH BOTH
GFS AND ECMWF SIGNALING CONVECTIVE POTENTIAL...ALTHOUGH MORE
WIDESPREAD CONVECTION MAY REMAIN JUST TO THE NORTH AND NORTHEAST.

ANOTHER BREAK WITH SHORTWAVE RIDGING LIKELY THURSDAY AS NEXT
SHORTWAVE TROF MOVES TOWARD THE 4 CORNERS AREA THURSDAY AND THURSDAY
NIGHT. LOWERED POPS IN THIS TIME FRAME BASED ON FAIRLY GOOD
AGREEMENT NOW WITH TIMING OF THIS SOUTHWESTERN WAVE. THIS SYSTEM
LOOKS TO DRAW UP GOOD MONSOONAL MOISTURE ACROSS THE SOUTHERN ROCKIES
WITH TROF AXIS APPROACHING WEST TEXAS ON FRIDAY WITH OPPORTUNITY FOR
SHOWERS THEN. EXTENDED SLIGHT CHANCE POPS INTO SATURDAY WITH FRONT
POSSIBLY LINGERING SOMEWHERE IN THE REGION IN THE WAKE OF THIS
WAVE...WHICH COULD PROVIDE FOCUS FOR ADDITIONAL STORMS ESP IF VORT
LOBE TRAILS BACK ACROSS THE REGION AS INDICATED BY THE ECMWF. LOOKS
DRIER SUNDAY INTO MONDAY OF NEXT WEEK WITH RISING HEIGHTS AND
BUILDING UPPER RIDGE ACROSS THE TEXAS GULF COAST EXTENDING INTO WEST
TEXAS. JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  83  60  88  63 /  60  20  10  10  20
TULIA         62  81  61  87  62 /  60  20  10  10  20
PLAINVIEW     62  81  61  88  65 /  60  20  10  10  20
LEVELLAND     65  84  63  90  63 /  50  20  10  10  20
LUBBOCK       64  83  63  89  66 /  50  20  10  10  20
DENVER CITY   66  88  65  91  64 /  50  20  10  10  10
BROWNFIELD    67  86  65  90  66 /  50  20  10  10  20
CHILDRESS     66  81  63  89  66 /  60  40  20  10  30
SPUR          66  82  64  91  67 /  50  30  20  10  30
ASPERMONT     67  84  66  92  68 /  40  40  20  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Aug 20, 11:46 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT MON AUG 20 2012

TXZ021>044-211700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND THIS EVENING ALONG A SURFACE TROUGH AND
MOISTURE AXIS EXTENDING FROM THE EXTREME SOUTHWESTERN PANHANDLE
SOUTHWARD THROUGH THE WESTERN SOUTH PLAINS. AN ISOLATED
THUNDERSTORM OR TWO MAY BECOME STRONG ENOUGH TO PRODUCE MARGINALLY
SEVERE WIND GUSTS OR HAIL.

A BETTER CHANCE FOR THUNDERSTORMS WILL COME LATER IN THE EVENING
AND OVERNIGHT AS AN UPPER LEVEL DISTURBANCE HELPS DRIVE
THUNDERSTORMS THAT FORM ACROSS NORTHEASTERN NEW MEXICO AND THE
WESTERN PANHANDLE SOUTHEASTWARD. SHOULD AN ORGANIZED CONVECTIVE
SYSTEM DEVELOP WITH THESE STORMS THE THREAT FOR SEVERE WIND GUSTS
WILL CONTINUE INTO THE EARLY MORNING HOURS TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 20, 5:14 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT MON AUG 20 2012

TXZ022-202245-
CASTRO-
514 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN CASTRO COUNTY...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10209 3454 10212 3465 10252 3475 10250
      3475 10210
TIME...MOT...LOC 2214Z 279DEG 16KT 3473 10240
Special weather statement, Aug 20, 5:54 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT MON AUG 20 2012

TXZ021-202330-
PARMER-
554 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR PARMER  COUNTY...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM 11 MILES WEST OF FRIONA...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10254 3432 10252 3440 10304 3475 10303
TIME...MOT...LOC 2254Z 273DEG 15KT 3462 10290
Local storm report, Aug 20, 6:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 NE FRIONA             34.66N 102.70W
08/20/2012  M88 MPH          PARMER             TX   MESONET

            WEST TEXAS MESONET REPORT. POSSIBLE DAMAGE IN FRIONA

&&

EVENT NUMBER LUB1200361

JWJ
Local storm report, Aug 20, 6:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
651 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     FRIONA                  34.64N 102.72W
08/20/2012                   PARMER             TX   STORM CHASER

            SHEET METAL AND FENCE DAMAGE REPORTED THROUGHOUT CITY.

&&

EVENT NUMBER LUB1200362

JWJ
Special weather statement, Aug 20, 7:03 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
703 PM CDT MON AUG 20 2012

TXZ021-210030-
PARMER-
703 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF FRIONA...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3474 10252 3433 10252 3431 10253 3431 10304
      3475 10303
TIME...MOT...LOC 0003Z 287DEG 17KT 3455 10273
Special weather statement, Aug 20, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
721 PM CDT MON AUG 20 2012

TXZ027-028-210045-
BAILEY-LAMB-
721 PM CDT MON AUG 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF LITTLEFIELD...MOVING
EAST-SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3402 10260 3402 10224 3383 10230 3383 10262
      3388 10273
TIME...MOT...LOC 0021Z 293DEG 14KT 3390 10254

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:03 PM CDTSpecial Weather StatementLUBParmer27 min
Aug 20, 7:32 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher28 min
Aug 20, 7:48 PM CDTSpecial Weather StatementLUBLamb12 min
Aug 20, 7:58 PM CDTSpecial Weather StatementLUBHale, Lamb, Swisher32 min
Aug 20, 8:26 PM CDTSpecial Weather StatementLUBHockley34 min
Aug 20, 8:32 PM CDTSpecial Weather StatementLUBBriscoe28 min
Aug 20, 8:47 PM CDTSpecial Weather StatementLUBHale, Hockley, Lubbock28 min
Aug 20, 9:00 PM CDTSpecial Weather StatementLUBBriscoe, Hall30 min
Aug 20, 9:11 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley49 min
Aug 20, 9:16 PM CDTSpecial Weather StatementLUBLubbock29 min
Aug 20, 9:40 PM CDTSevere Thunderstorm WarningLUBLubbock35 min
Aug 20, 9:44 PM CDTSpecial Weather StatementLUBCrosby, Dickens, Motley31 min
Aug 20, 9:45 PM CDTSpecial Weather StatementLUBLynn, Terry30 min
Aug 20, 10:01 PM CDTSpecial Weather StatementLUBCottle14 min
Aug 20, 10:14 PM CDTSpecial Weather StatementLUBCottle, Crosby, Dickens, Garza, Lynn, Motley and 1 more31 min
Aug 20, 10:40 PM CDTSpecial Weather StatementLUBCottle, Dickens, Kent, King35 min
Aug 20, 11:13 PM CDTSpecial Weather StatementLUBKent, King, Stonewall32 min
Aug 20, 11:45 PM CDTSpecial Weather StatementLUBKent, Stonewall30 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.